Calcium channel blocker toxicity

From WikiProjectMed
Jump to navigation Jump to search
Calcium channel blocker toxicity
Other namesCalcium channel blocker poisoning, calcium channel blocker overdose
LipidEmulsion.JPG
A 20% lipid emulsion commonly used for calcium channel blocker toxicity
SpecialtyEmergency medicine
SymptomsSlow heart rate, low blood pressure, nausea, vomiting, sleepiness[1][2]
ComplicationsCardiac arrest[2]
Usual onsetWithin 6 hours[2]
CausesToo much calcium channel blockers either by accident or on purpose[3]
Differential diagnosisBeta blocker toxicity[1]
TreatmentActivated charcoal, whole bowel irrigation, intravenous fluids, calcium gluconate, glucagon, high dose insulin, vasopressors, lipid emulsion[1][2]
PrognosisHigh risk of death[2]
Frequency> 10,000 (US)[2]

Calcium channel blocker toxicity is the taking of too much of the medications known as calcium channel blockers (CCBs), either by accident or on purpose.[3] This often causes a slow heart rate and low blood pressure.[1] This can progress to the heart stopping altogether.[2] Some CCBs can also cause a fast heart rate as a result of the low blood pressure.[4] Other symptoms may include nausea, vomiting, sleepiness, and shortness of breath.[2] Symptoms usually occur in the first six hours but with some forms of the medication may not start until 24 after hours.[2]

There are a number of treatments that may be useful.[1] These include efforts to reduce absorption of the drug including: activated charcoal taken by mouth if given shortly after the ingestion or whole bowel irrigation if an extended release formula was taken.[1] Efforts to bring about vomiting are not recommended.[1] Medications to treat the toxic effects include: intravenous fluids, calcium gluconate, glucagon, high dose insulin, vasopressors and lipid emulsion.[1][2] Extracorporeal membrane oxygenation may also be an option.[1]

More than ten thousand cases of calcium channel blocker toxicity were reported in the United States in 2010.[2] Along with beta blockers and digoxin calcium channel blockers have one of the highest rates of death in overdose.[2] These medications first became available in the 1970s and 1980s.[2] They are one of the few types of medication in which one pill can result in the death of a child.[2]

Signs and symptoms

Most people who have taken too much of a calcium channel blocker, especially diltiazem, get slow heart rate and low blood pressure (vasodilatory shock).[1] This can progress to the heart stopping altogether.[2] CCBs of the dihydropyridine group, as well as flunarizine, predominantly cause reflex tachycardia as a reaction to the low blood pressure.[4][5][6]

Other potential symptoms include: nausea and vomiting, a decreased level of consciousness, and breathing difficulties.[2] Symptoms usually begin within 6 hours of taking the medication by mouth.[2] With extended release formulations symptoms may not occur for up to a day.[2] Seizures are rare in adults but in children occur more often.[2] Hypocalcaemia may also occur.[7]

Cause

Calcium channel blockers, also known as calcium channel antagonists, are widely used for a number of health conditions.[8] Thus they are commonly present in many people's homes. In young children one pill may cause serious health problems and potentially death.[8] The calcium channel blocker that caused the greatest number of deaths in 2010 in the United States was verapamil.[2] This agent is believed to cause more heart problems than many of the others.[2]

Diagnosis

A blood or urine test to diagnose overdose is not generally available.[2] CCB overdose may cause high blood sugar levels, and this is often a sign of how severe the problem will become.[1]

Electrocardiogram

CCB toxicity can cause a number of electrocardiogram abnormalities with a low sinus rhythm being the most common.[1] Others include: QT prolongation, bundle branch block, first-degree atrioventricular block, and even sinus tachycardia.[1]

Differential

It may not be possible to tell the difference between beta blocker toxicity and calcium channel blocker overdose based on signs and symptoms.[1]

Management

The medical management of CCB toxicity may be difficult.[1] It may not improve with the usual treatments used for a low blood pressure and a slow heart rate.[9] In those who have no symptoms or signs six hours following taking an immediate release formulation and 24 hours after taking an extended release formulation need no further medical treatment.[2]

Detoxification

Activated charcoal is recommended if it can be given within an hour or two of taking the calcium channel blockers.[1] In those who have taken an extended release formulation of a CCB but are otherwise doing fine, whole bowel irrigation with polyethylene glycol may be useful.[1] Causing vomiting by the use of medications such as ipecac is not recommended.[1]

Insulin

High doses of intravenous insulin with glucose may be useful and are a first line treatment in overdoses.[1][10] As this treatment may cause a drop in blood sugar and blood potassium levels, these should be monitored closely.[11]

Other

Intravenous calcium gluconate or calcium chloride is considered a specific antidotes.[12] Slow heart rate can be treated with atropine and sympathomimetics. Low blood pressure is treated with vasopressors such as adrenaline.[6][13]

There is tentative clinical evidence and good theoretical evidence of the benefit of lipid emulsion in severe overdoses of CCBs.[14] Methylene blue may also be used for those with low blood pressure that does not respond to other treatments.[10]

Epidemiology

More than 10,000 cases of potential calcium channel blocker toxicity occurred in the United States in 2010.[2] When death occurs in medicine overdose, heart medications are the cause more than 10% of time.[2] The three most common types of heart medications that result in this outcome are calcium channel blockers along with beta blockers and digoxin.[2]

References

  1. 1.00 1.01 1.02 1.03 1.04 1.05 1.06 1.07 1.08 1.09 1.10 1.11 1.12 1.13 1.14 1.15 1.16 1.17 1.18 Palatnick, Wesley (Feb 2014). "Emergency Department Management of Calcium-Channel Blocker, Beta Blocker, and Digoxin Toxicity". Emergency Medicine Practice. 16 (2). Archived from the original on 2014-05-14.
  2. 2.00 2.01 2.02 2.03 2.04 2.05 2.06 2.07 2.08 2.09 2.10 2.11 2.12 2.13 2.14 2.15 2.16 2.17 2.18 2.19 2.20 2.21 2.22 2.23 2.24 2.25 Marx, John A. Marx (2014). "Cardiovascular Drugs". Rosen's emergency medicine: concepts and clinical practice (8th ed.). Philadelphia, PA: Elsevier/Saunders. pp. Chapter 152. ISBN 1455706051.
  3. 3.0 3.1 "Calcium channel blocker overdose". ADAM. 2011-01-19. Archived from the original on 5 April 2014. Retrieved 9 May 2014.
  4. 4.0 4.1 Wolfson, Allan B. (2010). Harwood-Nuss' clinical practice of emergency medicine (5th ed.). Philadelphia, PA: Lippincott Williams & Wilkins. p. 1454. ISBN 9780781789431. Archived from the original on 15 August 2016. Retrieved 28 July 2016.
  5. Mutschler, Ernst (2013). Arzneimittelwirkungen (in German) (10 ed.). Stuttgart: Wissenschaftliche Verlagsgesellschaft. p. 1037. ISBN 978-3-8047-2898-1.CS1 maint: unrecognized language (link)
  6. 6.0 6.1 Haberfeld, H, ed. (2015). Austria-Codex (in German). Vienna: Österreichischer Apothekerverlag. Adalat; Norvasc; Sibelium; Zanidip.CS1 maint: unrecognized language (link)
  7. Soar, J; Perkins, GD; Abbas, G; Alfonzo, A; Barelli, A; Bierens, JJ; Brugger, H; Deakin, CD; Dunning, J; Georgiou, M; Handley, AJ; Lockey, DJ; Paal, P; Sandroni, C; Thies, KC; Zideman, DA; Nolan, JP (October 2010). "European Resuscitation Council Guidelines for Resuscitation 2010 Section 8. Cardiac arrest in special circumstances: Electrolyte abnormalities, poisoning, drowning, accidental hypothermia, hyperthermia, asthma, anaphylaxis, cardiac surgery, trauma, pregnancy, electrocution". Resuscitation. 81 (10): 1400–33. doi:10.1016/j.resuscitation.2010.08.015. PMID 20956045.
  8. 8.0 8.1 Olson, Kent (2011). "Calcium Channel Antagonists". Poisoning & drug overdose (6th ed.). New York: McGraw-Hill Medical. pp. Chapter 40. ISBN 0071668330.
  9. Shepherd, G (Oct 1, 2006). "Treatment of poisoning caused by beta-adrenergic and calcium-channel blockers". American Journal of Health-System Pharmacy. 63 (19): 1828–35. doi:10.2146/ajhp060041. PMID 16990629.
  10. 10.0 10.1 Graudins, A; Lee, HM; Druda, D (7 September 2015). "Calcium channel antagonist and beta-blocker overdose: antidotes and adjunct therapies". British Journal of Clinical Pharmacology. 81: 453–61. doi:10.1111/bcp.12763. PMC 4767195. PMID 26344579.
  11. Engebretsen, KM; Kaczmarek, KM; Morgan, J; Holger, JS (Apr 2011). "High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning". Clinical Toxicology. 49 (4): 277–83. doi:10.3109/15563650.2011.582471. PMID 21563902.
  12. "Calcium channel blocker poisoning". UpToDate. Retrieved 2019-07-09.
  13. Haberfeld, H, ed. (2015). Austria-Codex (in German). Vienna: Österreichischer Apothekerverlag. Verapabene.CS1 maint: unrecognized language (link)
  14. Rothschild, L; Bern, S; Oswald, S; Weinberg, G (Oct 5, 2010). "Intravenous lipid emulsion in clinical toxicology". Scandinavian Journal of Trauma, Resuscitation and Emergency Medicine. 18: 51. doi:10.1186/1757-7241-18-51. PMC 2958894. PMID 20923546.

External links

Classification
External resources